Life Without Painkillers – Kickin’ the Painkiller Habitadmin
In another article here, I wrote about living in chronic pain for several years, and how with the help of a fantastic super doctor, I’m now out of a wheelchair, and have stopped taking painkillers for the most part. This article is about the insidious painkiller, and how it doesn’t like to let go of it hold over you even months later, I’m still being plagued by a body that wants a painkiller.
I was taking about 20 painkillers a day for several years, and had developed a dependence on them. I have not taken that many painkillers since April 29th 09, the day I first visited my super doc, I cut right down as soon as I didn’t have pain, and after the 3rd week, I practically stopped taking painkillers altogether just one now and again, for unrelated pain. I was thrilled with not taking painkillers, but man alive my body didn’t like the idea of the drop, it through a hissy fit to put any terrible two year old childs, tantrum to shame. Ok, I didn’t kick and scream out loud like a 2-year old, but my body sure did internally.
But I wanted to tell you about the withdrawal symptoms, that I have suffered after the initial ones were over… 5 months later, and maybe only taking 5 painkillers a month. Right this moment, it’s 5am, and I can’t sleep, I have a nasty pain in a couple of my fingertips, up my back in a couple large areas, and in one earlobe. It feels like I grabbed one of the furry cactus’s and have those soft thrones in my fingers, back and earlobe.
Now I know from experience over the past 5 months, that this pain will spread, and get stronger. I don’t know what it is, but common sense tells me it’s something to do with my nerve endings, they feel like they are firing, but not everywhere, and where they are firing will move before I finish this article.
All I have to do, is put this laptop down, go get a vicodin, and this pain will go away for a few days, but hey, get real here body, reality check here, a viocidin for prickling, tingling, burning skin…Nah, not going to give you any painkillers… go suck an egg. Now isn’t that funny as I typed that last paragraph, the number of places in my body that hurt has double, within a minute at most.
I’m now getting double vision, that easily fixed, just close one eye. I’m down to typing with two fingers on the same hand. And my nerve endings are going crazy at the moment. I’m getting waves of dizziness…Isn’t the body a wondrous thing, how it can play these games, just because it wants a fix of something I don’t actually need anymore.
I took painkillers for chronic lower back pain, and I don’t have that pain anymore, so I don’t need the painkillers. Ouch, now my foot is burning and numb… hey that can’t even happen at the same time can it? …Wow body do your darnedest…you aren’t having any painkillers, “get over it”. I have to go and have a walk or something.
Ok, 30 minutes later, and body has calmed down some. Still hurting but not as places. The message I wanted to get across though, is I could take even 1/2 or 1/4 of a vicodin and these discomforts would all stop… for another few days, but then, I’m still feeding the habit. 5 months after I stopped taking so many painkillers, and this annoying discomforts is still lurking around. I have to admit though, when I have had it before, I would also develop other pain that I would use painkillers to stop, it’s only recently occurred to me that those pains were probably phantom pains too.
Other ailments I have had since the initial withdrawal symptoms wore off have been, slow, stunted thinking, a continuously runny nose, asthma symptoms, headaches, grumpiness…Itching, cold sores, burning skin, prickly skin, did I mention grumpiness, or outright nastiness, short tempered…oh man I’ve been foul to be around. But this time, there’s no painkillers to be had, well there is, but you aren’t getting them, so body we’re going to sit this through together. I’ll go grab a glass of water, that’ll get a few toxins out of the system, and go do something else to take my mind off what other tricks you have up your sleeve.